Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 20, 2008, 3:09 AM CDT for 23 counties in Kansas. It took effect at Mar 20, 2008, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2008, 3:09 AM CDT (08:09 UTC)
- In effect from
- Mar 20, 2008, 1:00 PM CDT
- Expired
- Mar 20, 2008, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
All 23 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 6 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KDDC 200809 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 309 AM CDT THU MAR 20 2008 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... .LOW PRESSURE AT THE SURFACE WILL DEEPEN IN WESTERN KANSAS THURSDAY...RESULTING IN INCREASING SOUTHWEST WINDS. HIGH TEMPERATURES IN THE MID 70S TO AROUND 80 COMBINED WITH DEWPOINTS IN THE TEENS AND 20S WILL RESULT IN VERY LOW RELATIVE HUMIDITY VALUES. THIS COMBINATION OF WIND AND LOW HUMIDITY WILL SET THE STAGE FOR AN INCREASED DANGER OF WILDFIRES. KSZ031-200915- /O.CAN.KDDC.FW.A.0002.080320T1800Z-080321T0000Z/ ELLIS- 309 AM CDT THU MAR 20 2008 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE FIRE WEATHER WATCH. WINDS WILL STAY IN THE 10 TO 20 MPH RANGE WITH RELATIVE HUMIDITIES ONLY FALLING TO 25 TO 30 PERCENT. $$ KSZ046-064>066-076>080-085>089-201730- /O.UPG.KDDC.FW.A.0002.080320T1800Z-080321T0000Z/ /O.NEW.KDDC.FW.W.0006.080320T1800Z-080321T0000Z/ RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA- STEVENS-SEWARD-MEADE-CLARK-COMANCHE- 309 AM CDT THU MAR 20 2008 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO 15 PERCENT OR LESS AS SOUTHWEST WINDS INCREASE TO 20 TO 30 MPH AND GUSTY BY AFTERNOON. THIS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS WITH THE POSSIBILITY FOR WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KSZ045-063-081-090-201730- /O.NEW.KDDC.FW.W.0006.080320T1800Z-080321T0000Z/ NESS-FINNEY-PRATT-BARBER- 309 AM CDT THU MAR 20 2008 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. LOW RELATIVE HUMIDITIES AND SOUTHWEST WINDS AT 20 TO 30 MPH AND GUSTY BY AFTERNOON WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS WITH THE POSSIBILITY FOR WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
3 follow-up statements
000 WWUS83 KDDC 201741 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1241 PM CDT THU MAR 20 2008 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... .LOW PRESSURE AT THE SURFACE CONTINUED TO DEEPEN IN WESTERN KANSAS THIS AFTERNOON...RESULTING IN INCREASING SOUTHWEST WINDS. HIGH TEMPERATURES IN THE MID 70S TO AROUND 80 COMBINED WITH DEWPOINTS IN THE TEENS AND LOWER 20S WILL RESULT IN VERY LOW RELATIVE HUMIDITY VALUES. THIS COMBINATION OF WIND AND LOW HUMIDITY WILL SET THE STAGE FOR AN INCREASED DANGER OF WILDFIRES THROUGH THE REMAINDER OF THE AFTERNOON. KSZ045-046-063>066-076>081-085>090-210000- /O.CON.KDDC.FW.W.0006.080320T1800Z-080321T0000Z/ NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD- EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1241 PM CDT THU MAR 20 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. LOW RELATIVE HUMIDITIES COMBINED WITH SOUTHWEST WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS THIS AFTERNOON WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS WITH THE POSSIBILITY FOR WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ UMSCHEID
000 WWUS83 KDDC 202022 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT THU MAR 20 2008 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... .MID AFTERNOON TEMPERATURES WERE IN THE UPPER 70S TO LOWER 80S COMBINED WITH DEWPOINTS IN THE 10 TO 25 DEGREE RANGE RESULTING IN EXTREMELY LOW RELATIVE HUMIDITY VALUES OF 6 TO 15 PERCENT. THIS COMBINATION OF WIND AND LOW HUMIDITY WILL SET THE STAGE FOR AN INCREASED DANGER OF WILDFIRES THROUGH THE REMAINDER OF THE AFTERNOON. KSZ030-031-074-075-084-210000- /O.EXA.KDDC.FW.W.0006.000000T0000Z-080321T0000Z/ TREGO-ELLIS-STANTON-GRANT-MORTON- 322 PM CDT THU MAR 20 2008 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. EXTREMELY LOW RELATIVE HUMIDITIES COMBINED WITH SOUTHWEST WINDS AT 20 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS WITH THE POSSIBILITY FOR WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KSZ045-046-063>066-076>081-085>090-210000- /O.CON.KDDC.FW.W.0006.000000T0000Z-080321T0000Z/ NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD- EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 322 PM CDT THU MAR 20 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. LOW RELATIVE HUMIDITIES COMBINED WITH SOUTHWEST WINDS AT 25 TO 35 MPH WITH HIGHER GUSTS THIS AFTERNOON WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS WITH THE POSSIBILITY FOR WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ UMSCHEID
000 WWUS83 KDDC 202359 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 659 PM CDT THU MAR 20 2008 ...IMPROVING FIRE CONDITIONS THIS EVENING... .THE COMBINATION OF DIMINISHING WINDS AND INCREASING RELATIVE HUMIDITY VALUES HAVE ALLOWED THE RISK OF WILD FIRES TO DECREASE. KSZ030-031-045-046-063>066-074>081-084>090-210100- /O.EXP.KDDC.FW.W.0006.000000T0000Z-080321T0000Z/ TREGO-ELLIS-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON- GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD- MEADE-CLARK-COMANCHE-BARBER- 659 PM CDT THU MAR 20 2008 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... CRITICAL FIRE CONDITIONS HAVE IMPROVED...THUS THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:37 PM CDT, 11 hours 32 minutes earlier.
Area forecast discussion, Mar 19, 3:37 PM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 337 PM CDT WED MAR 19 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES CENTER AROUND THE POTENTIAL FOR RED FLAG CONDITIONS BEING MET ON THURSDAY. WATER VAPOR LOOPS SHOW A FAST MOVING SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN HIGH PLAINS THIS AFTERNOON. A SURFACE TROUGH WAS MOVING SOUTHEAST ACROSS SOUTH DAKOTA AND NEBRASKA INTO EXTREME NORTHWEST KANSAS IN RESPONSE TO THE UPPER WAVE. SURFACE DEWPOINTS ACROSS MUCH OF SOUTHWEST KANSAS WERE IN THE TEENS THIS AFTERNOON. A WIND SHIFT LINE WAS EVIDENT ON THE RADAR IMAGERY BETWEEN KDDC AND KPTT/KP28. THE NAM SHOWS THE SURFACE WIND SHIFT LINE PROGRESSING AS FAR SOUTHEAST AS THE NORTHERN PART OF THE CWA THIS EVENING BEFORE WINDS BECOME LIGHT AND VARIABLE. ANOTHER UPPER LEVEL SHORTWAVE NOW APPROACHING THE PACIFIC NORTHWEST WILL MOVE OUT INTO THE NORTHERN PLAINS BY LATE IN THE DAY. AS THE SYSTEM APPROACHES...SURFACE WINDS WILL BE INCREASING DURING THE DAY. IT APPEARS THAT THE STRONGEST LOW LEVEL WINDS WILL BE ORIENTED SOUTHWEST TO NORTHEAST AND WILL BE IMPACTING THE SOUTHEAST HALF OF THE CWA. DEWPOINTS WILL BE FAIRLY LOW OVER MOST OF THE CWA WITH THE EXCEPTION OF THE SOUTHEAST WHERE THE WIND COMPONENT MAY BE MORE SOUTHERLY. A FIRE WEATHER WATCH IS CURRENTLY IN PLACE FOR THE SOUTH CENTRAL PART OF THE CWA. WILL EXTEND THIS TO THE NORTHEAST TO COVER MUCH OF THE EASTERN CWA WITH THE EXCEPTION OF THE SOUTHEAST TWO COUNTIES WHERE FUELS STATUS DOES NOT INDICATE FAVORABLE CONDITIONS AT THIS TIME. FARTHER WEST AND NORTHWEST...WINDS MAY NOT BE STRONG ENOUGH ALONG THE COLORADO BORDER TO MEET CRITERIA. HIGH TEMPERATURES ON THURSDAY SHOULD TOP OUT IN THE MID 70S TO AROUND 80. A COLD FRONT WILL PUSH THROUGH SOUTHWEST KANSAS THURSDAY NIGHT. NORTHWEST WINDS BEHIND THE FRONT SHOULD KEEP TEMPERATURES FROM BOTTOMING OUT TOO HARD WITH TEMPERATURES IN THE MID 30S TO LOW 40S. ON FRIDAY...HIGH TEMPERATURES WILL BE SOME 15 DEGREES COOLER UNDER MOSTLY SUNNY SKIES. GERARD DAYS 3-7... SOME INTERESTING CHALLENGES IN THE FIRST PART OF THE EXTENDED FORECAST AS A RATHER DYNAMIC NORTHWEST FLOW SYSTEM WILL DIVE SOUTHEAST FROM THE NORTHERN ROCKIES INTO THE CENTRAL HIGH PLAINS LATE SATURDAY TO EARLY SUNDAY. THE 19/12Z RUN OF THE GFS SHOWS A ROBUST QPF SIGNAL WITH RATHER STRONG H85-7 FRONTOGENESIS FORCING ACROSS THE TX PANHANDLES INTO SOUTHWEST KANSAS. THE DETERMINISTIC CANADIAN MODEL HOWEVER SHOWS FAR LESS QPF. OF NOTE THOUGH IS THE FACT THAT THERE ARE A FEW ENSEMBLE MEMBERS OF THE CANADIAN MODEL THAT SHOWS A QPF SIGNAL LIKE THE DETERMINISTIC RUN OF THE GFS. THE 19/00Z RUN OF THE ECMWF SUGGESTS MODEST TO PERHAPS STRONG H85-7 FRONTOGENESIS FORCING AS WELL ACROSS THE SAME AREA THOUGH ASSOCIATED QPF IS LESS...BUT THERE IS SOME. WILL INCREASE POPS TO CHANCE CATEGORY FOR LATE SATURDAY-SAT NIGHT. THE LOWER TROPOSPHERIC AIRMASS WILL ALSO BE RATHER COOL, PERHAPS COLD ENOUGH FOR SOME WET SNOW SHOULD THIS SYSTEM BE AS DYNAMIC AS THE GFS SUGGESTS. BY EARLY MORNING SUNDAY...SYSTEM DYNAMICS WILL SHIFT INTO OKLAHOMA AND NORTH TEXAS WITH SUBSIDENCE TAKING OVER ACROSS WESTERN KANSAS. WILL CLEAR OUT RAPIDLY BUT GIVEN THE RATHER COOL AIRMASS IN THE WAKE OF THIS WAVE TEMPS WILL LIKELY STRUGGLE TO ESCAPE THE LOWER 50S DESPITE ABUNDANT SUNSHINE. GOING INTO THE EARLY PART OF NEXT WEEK...UPPER LEVEL RIDGING WILL ONCE AGAIN PREVAIL ACROSS THE WEST AND ROCKIES. FLOW REGIME WILL BECOME INCREASINGLY DOWNSLOPE WHICH MEANS WARM-UP ACROSS THE HIGH PLAINS...IN FACT BY TUESDAY (DAY 6) WE COULD BE SEEING HIGH TEMPERATURES BACK WELL INTO THE 70S ACROSS SOUTHWEST KANSAS GIVEN THE PRONOUNCED LOWER TROPOSPHERIC WARMING SHOWN ACROSS THE SOUTHERN ROCKIES AND ADJACENT HIGH PLAINS IN THE ECMWF AND GFS MODELS. .AVIATION... AVIATION WX CONCERNS ARE MINIMAL THROUGH THE NEXT 24 HOURS...OTHER THAN AN INCREASE IN SOUTHWEST WINDS DURING THE DAY THURSDAY. SURFACE WINDS WILL BE IN THE 6-10 KNOT RANGE MUCH OF THE NIGHT UNTIL A FEW HOURS AFTER DAYBREAK THURSDAY. UMSCHEID && .PRELIMINARY POINT TEMPS/POPS... DDC 35 80 38 62 / 0 0 0 0 GCK 34 79 35 62 / 0 0 0 0 EHA 37 77 36 64 / 0 0 0 0 LBL 38 79 37 65 / 0 0 0 0 HYS 34 76 36 60 / 0 0 0 0 P28 35 76 44 64 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR KSZ076>078-085>088. && FN02/25
Hazardous weather outlook, Mar 19, 3:45 AM CDT, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 345 AM CDT WED MAR 19 2008 KSZ030-031-043>046-061>066-074-075-079>081-084-089-090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-EDWARDS-KIOWA-PRATT-MORTON-COMANCHE- BARBER- 345 AM CDT WED MAR 19 2008 /245 AM MDT WED MAR 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOW RELATIVE HUMIDITIES WILL BE FOUND FOR MUCH OF THE SOUTHWEST AND SOUTH CENTRAL KANSAS BY THURSDAY AFTERNOON. WINDS WILL ALSO PICK UP FROM THE SOUTHWEST TO 1O TO 20 MPH. OUTDOOR BURNING IS DISCOURAGED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ076>078-085>088-201000- HASKELL-GRAY-FORD-STEVENS-SEWARD-MEADE-CLARK- 345 AM CDT WED MAR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FIRE WEATHER WATCH IS IN EFFECT FROM THURSDAY AFTERNOON TO 7 PM THURSDAY EVENING. RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 15 PERCENT AS SOUTHWEST WINDS INCREASE TO 20 TO 30 MPH AND GUSTY BY AFTERNOON. THIS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS WITH THE POSSIBILITY FOR WILDFIRES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
Nearby
Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.